Alert archive / South Dakota / Wind Chill Warnings in 2009
Wind Chill Warning 2, NWS Aberdeen, SD
NWS Aberdeen, SD issued this wind chill warning at Jan 14, 2009, 2:22 PM CST for Big Stone County, Traverse County, Minnesota; 4 counties in South Dakota. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jan 14, 2009, 2:22 PM CST (20:22 UTC)
- Expired
- Jan 14, 2009, 8:00 PM CST
- In force
- 6 hr
- Issued by
- NWS Aberdeen, SD
Counties Big Stone County, MN, Traverse County, MN, Day County, SD, Grant County, SD, Marshall County, SD, Roberts County, SD
The radar
The Aberdeen radar (KABR), 113 km from the middle of the area, began a volume at 20:23 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Aberdeen, SD (KABR), launched 12:00Z, 8.4 hours before the alert went out and 132 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 797 m above ground
- 0-6 km bulk shear
- 45 kt
- 0-1 km storm-relative helicity
- -80 m²/s²
- 0-3 km storm-relative helicity
- 111 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WWUS43 KABR 142022 WSWABR URGENT - WINTER WEATHER MESSAGE NATIONAL WEATHER SERVICE ABERDEEN SD 222 PM CST WED JAN 14 2009 ...BITTERLY COLD WIND CHILLS WILL CONTINUE INTO THE EVENING... .HIGH PRESSURE SPREAD ACROSS THE REGION IS RESPONSIBLE BITTERLY COLD TEMPERATURES AND A STIFF NORTH BREEZE. DANGEROUSLY COLD WIND CHILL VALUES WILL CONTINUE INTO THE EVENING. MNZ039-046-SDZ007-008-011-021-150200- /O.EXP.KABR.WC.W.0001.000000T0000Z-090114T2000Z/ /O.UPG.KABR.WC.Y.0003.000000T0000Z-090115T0200Z/ /O.NEW.KABR.WC.W.0002.090114T2022Z-090115T0200Z/ TRAVERSE-BIG STONE-MARSHALL-ROBERTS-DAY-GRANT- INCLUDING THE CITIES OF...WHEATON...ORTONVILLE...BRITTON... SISSETON...WEBSTER...MILBANK 222 PM CST WED JAN 14 2009 ...WIND CHILL WARNING IN EFFECT UNTIL 8 PM CST THIS EVENING... THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A WIND CHILL WARNING...WHICH IS IN EFFECT UNTIL 8 PM CST THIS EVENING. BITTERLY COLD AIR TEMPERATURES COMBINED WITH NORTH BREEZE WILL CONTINUE TO PRODUCE WIND CHILL VALUES BETWEEN 35 AND 40 DEGREES BELOW. A WIND CHILL WARNING MEANS THE COMBINATION OF VERY COLD AIR AND STRONG WINDS WILL CREATE DANGEROUSLY LOW WIND CHILL VALUES. THIS WILL RESULT IN FROST BITE AND LEAD TO HYPOTHERMIA OR DEATH IF PRECAUTIONS ARE NOT TAKEN. $$ SDZ005-006-010-018>020-022-023-150200- /O.EXP.KABR.WC.W.0001.000000T0000Z-090114T2000Z/ /O.CON.KABR.WC.Y.0003.000000T0000Z-090115T0200Z/ MCPHERSON-BROWN-EDMUNDS-SPINK-CLARK-CODINGTON-HAMLIN-DEUEL- INCLUDING THE CITIES OF...EUREKA...ABERDEEN...IPSWICH... REDFIELD...CLARK...WATERTOWN...CASTLEWOOD...CLEAR LAKE 222 PM CST WED JAN 14 2009 ...WIND CHILL ADVISORY REMAINS IN EFFECT UNTIL 8 PM CST THIS EVENING... THE WIND CHILL WARNING IS NO LONGER IN EFFECT. A WIND CHILL ADVISORY IS IN EFFECT UNTIL 8 PM CST THIS EVENING. A STIFF NORTH BREEZE AND ARCTIC CHILL WILL RESULT IN WIND CHILL VALUES OF 20 TO 30 DEGREES BELOW ZERO THROUGH THE EVENING HOURS. WINDS WILL BECOME CALM OVERNIGHT. A WIND CHILL ADVISORY MEANS THAT VERY COLD AIR AND STRONG WINDS WILL COMBINE TO GENERATE LOW WIND CHILLS. THIS WILL RESULT IN FROST BITE AND LEAD TO HYPOTHERMIA IF PRECAUTIONS ARE NOT TAKEN. IF YOU MUST VENTURE OUTDOORS...MAKE SURE YOU WEAR A HAT AND GLOVES. $$ SDZ003-004-009-015>017-033>037-045-048-051-150200- /O.CON.KABR.WC.Y.0003.000000T0000Z-090115T0200Z/ CORSON-CAMPBELL-WALWORTH-DEWEY-POTTER-FAULK-STANLEY-SULLY-HUGHES- HYDE-HAND-JONES-LYMAN-BUFFALO- INCLUDING THE CITIES OF...MCLAUGHLIN...HERREID...MOBRIDGE... TIMBER LAKE...GETTYSBURG...FAULKTON...FORT PIERRE...ONIDA... PIERRE...HIGHMORE...MILLER...MURDO...PRESHO...FORT THOMPSON 222 PM CST WED JAN 14 2009 /122 PM MST WED JAN 14 2009/ ...WIND CHILL ADVISORY REMAINS IN EFFECT UNTIL 8 PM CST /7 PM MST/ THIS EVENING... A WIND CHILL ADVISORY REMAINS IN EFFECT UNTIL 8 PM CST /7 PM MST/ THIS EVENING. BITTERLY COLD AIR TEMPERATURES COMBINED WITH NORTH WINDS FROM 10 TO 20 MPH WILL CREATE WIND CHILL VALUES IN THE 25 BELOW TO 35 BELOW RANGE TODAY. A WIND CHILL ADVISORY MEANS THAT VERY COLD AIR AND STRONG WINDS WILL COMBINE TO GENERATE LOW WIND CHILLS. THIS WILL RESULT IN FROST BITE AND LEAD TO HYPOTHERMIA IF PRECAUTIONS ARE NOT TAKEN. IF YOU MUST VENTURE OUTDOORS...MAKE SURE YOU WEAR A HAT AND GLOVES. LISTEN TO NOAA WEATHER RADIO OR YOUR LOCAL MEDIA FOR THE LATEST UPDATES ON THIS SEVERE WINTER WEATHER. $$ CONNELLY
1 follow-up statement
000 WWUS43 KABR 150214 WSWABR URGENT - WINTER WEATHER MESSAGE NATIONAL WEATHER SERVICE ABERDEEN SD 814 PM CST WED JAN 14 2009 ...BITTERLY COLD WIND CHILLS WILL CONTINUE INTO THE EARLY MORNING... .HIGH PRESSURE SPREAD ACROSS THE REGION IS RESPONSIBLE FOR BITTERLY COLD TEMPERATURES WITH NORTH BREEZES. DANGEROUSLY COLD WIND CHILL VALUES WILL CONTINUE INTO THE EARLY MORNING. MNZ039-046-SDZ007-008-011-021-151000- /O.EXP.KABR.WC.W.0002.000000T0000Z-090115T0200Z/ /O.NEW.KABR.WC.W.0003.090115T0214Z-090115T1000Z/ TRAVERSE-BIG STONE-MARSHALL-ROBERTS-DAY-GRANT- INCLUDING THE CITIES OF...WHEATON...ORTONVILLE...BRITTON... SISSETON...WEBSTER...MILBANK 814 PM CST WED JAN 14 2009 ...WIND CHILL WARNING IN EFFECT UNTIL 4 AM CST THURSDAY... ...WIND CHILL WARNING HAS EXPIRED... THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS CONTINUED A WIND CHILL WARNING...WHICH IS IN EFFECT UNTIL 4 AM CST THURSDAY. BITTERLY COLD AIR TEMPERATURES COMBINED WITH NORTH BREEZES WILL CONTINUE TO PRODUCE WIND CHILL VALUES BETWEEN 35 AND 45 DEGREES BELOW. A WIND CHILL WARNING MEANS THE COMBINATION OF VERY COLD AIR AND STRONG WINDS WILL CREATE DANGEROUSLY LOW WIND CHILL VALUES. THIS WILL RESULT IN FROST BITE AND LEAD TO HYPOTHERMIA OR DEATH IF PRECAUTIONS ARE NOT TAKEN. $$ SDZ005-006-010-017>020-022-023-036-037-051-151000- /O.EXP.KABR.WC.Y.0003.000000T0000Z-090115T0200Z/ /O.NEW.KABR.WC.Y.0004.090115T0214Z-090115T1000Z/ MCPHERSON-BROWN-EDMUNDS-FAULK-SPINK-CLARK-CODINGTON-HAMLIN-DEUEL- HYDE-HAND-BUFFALO- INCLUDING THE CITIES OF...EUREKA...ABERDEEN...IPSWICH... FAULKTON...REDFIELD...CLARK...WATERTOWN...CASTLEWOOD... CLEAR LAKE...HIGHMORE...MILLER...FORT THOMPSON 814 PM CST WED JAN 14 2009 ...WIND CHILL ADVISORY IN EFFECT UNTIL 4 AM CST THURSDAY... ...WIND CHILL ADVISORY HAS EXPIRED... THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS CONTINUED A WIND CHILL ADVISORY...WHICH IS IN EFFECT UNTIL 4 AM CST THURSDAY. NORTHWEST BREEZES AND ARCTIC AIR WILL RESULT IN WIND CHILL VALUES OF 25 TO 35 DEGREES BELOW ZERO INTO THE EARLY MORNING HOURS. A WIND CHILL ADVISORY MEANS THAT VERY COLD AIR AND STRONG WINDS WILL COMBINE TO GENERATE LOW WIND CHILLS. THIS WILL RESULT IN FROST BITE AND LEAD TO HYPOTHERMIA IF PRECAUTIONS ARE NOT TAKEN. IF YOU MUST VENTURE OUTDOORS...MAKE SURE YOU WEAR A HAT AND GLOVES. $$ SDZ003-004-009-015-016-033>035-045-048-150315- /O.EXP.KABR.WC.Y.0003.000000T0000Z-090115T0200Z/ CORSON-CAMPBELL-WALWORTH-DEWEY-POTTER-STANLEY-SULLY-HUGHES-JONES- LYMAN- INCLUDING THE CITIES OF...MCLAUGHLIN...HERREID...MOBRIDGE... TIMBER LAKE...GETTYSBURG...FORT PIERRE...ONIDA...PIERRE...MURDO... PRESHO 814 PM CST WED JAN 14 2009 /714 PM MST WED JAN 14 2009/ ...WIND CHILL ADVISORY HAS EXPIRED... THE WIND CHILL ADVISORY IS NO LONGER IN EFFECT. $$ MOHR
What forecasters said that day
The local office's own words before this wind chill warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before this wind chill warning went out at Jan 14, 10:19 AM CST, 4 hours 3 minutes earlier.
Area forecast discussion, Jan 14, 10:19 AM CST, 4 hours 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ABERDEEN SD
1019 AM CST WED JAN 14 2009
.UPDATE...
THE ONLY DIRECTION TEMPERATURES WILL MOVE TODAY IS DOWN...SO HAVE
DROPPED MAX T TO THE AM OBS. WINDS REMAIN IN THE 10 TO 15KT
CATEGORY SO HAVE EXTENDED WIND CHILL WARNING THROUGH THE EARLY
AFTERNOON HOURS. NO OTHER CHANGES AT THIS TIME.
&&
.PREV DISCUSSION...
.SHORT TERM...TODAY THROUGH FRIDAY
YESTERDAYS LOW PRESSURE SYSTEM WHICH BROUGHT SNOW HAS MOVED SOUTH
INTO IOWA AS ATTENTION TURNS TO THE ARCTIC HIGH PRESSURE SYSTEM
MOVING SOUTH INTO THE REGION FROM CANADA. STILL AN ABUNDANCE OF
CLOUDS ACROSS THE REGION WITH RADARS/OBS CONFIRMING FLURRIES
ACROSS A GOOD PORTION OF THE AREA. WILL KEEP MENTION OF FLURRIES
IN THE FORECAST THROUGH 15Z. THE ENTIRE CWA EXCEPT FOR THE FAR
SOUTHWEST COUNTIES ARE EXPERIENCING WIND CHILL ADVISORY CRITERIA
AT THIS TIME...WITH READINGS FROM 25 TO 35 BELOW ZERO. WILL KEEP
THE WIND CHILL HEADLINES GOING THROUGH THIS EVENING. AFTER
02Z...WINDS ARE EXPECTED TO DROP OFF TO LIGHT/VARIABLE AS THE HIGH
BEGINS TO CENTER ITSELF OVER THE AREA. WILL HAVE TO KEEP A CLOSE
EYE ON WIND SPEEDS AND TEMPS THIS MORNING AS A FEW LOCATIONS MAY
SNEAK INTO WIND CHILL WARNING CRITERIA WITH READINGS FROM 35 TO AS
MUCH AS 40 BELOW ZERO. IN FACT...A FEW OBS ARE ALREADY SHOWING
THIS ACROSS NORTHEASTERN SD BUT WILL STICK WITH THE ADVISORY FOR
NOW AS THIS IS OCCURRING IN ISOLATED LOCATIONS AND WIND SPEEDS
SHOULD COME DOWN ABOUT 5 MPH OVER THE NEXT FEW HOURS.
HIGH PRESSURE WILL CONTINUE TO MOVE SOUTH TODAY AND BRING CLEARING
SKIES FROM NORTH TO SOUTH. AFTER DARK WINDS WILL BECOME LIGHT AS
THE HIGH MOVES OVERHEAD. WIDESPREAD 20S BELOW ZERO EXPECTED
TONIGHT AND WOULD NOT BE SURPRISED IF FAVORED COLD SPOTS REACH 30
BELOW ZERO...ABERDEEN BEING ONE OF THEM. HIGH PRESSURE WILL REMAIN
IN THE AREA THROUGH THURSDAY EVENING...KEEPING THE ARCTIC AIR IN
PLACE. HIGHS ON THURSDAY WILL ONCE AGAIN BE BELOW ZERO ACROSS THE
EASTERN CWA. IN FACT...MUCH OF THE EASTERN CWA WILL NOT SEE TEMPS
ABOVE ZERO UNTIL SOMETIME FRIDAY MORNING.
AS THE HIGH MOVES EAST THURSDAY NIGHT...GOOD SHOT OF WAA SPREADS
ACROSS THE CWA AND SHOULD SEE STEADY OR SLOWING RISING TEMPS
OVERNIGHT AND INTO FRIDAY MORNING. DID JUST THIS IN THE HOURLY
TEMP GRIDS. MAV GUIDANCE ALSO SHOWING WARMING TEMPS THURSDAY
NIGHT. FRIDAY HIGHS RATHER TOUGH AS WARMER 850MB TEMPS SPREAD OVER
THE AREA...BUT WILL BE FIGHTING A DEEP SNOW PACK ACROSS MUCH OF
THE REGION. IT DOES APPEAR A RECOVERY IS IN PLACE AS TEMPS SHOULD
REACH THE 20S AND 30S WEST OF THE JAMES RIVER...WITH COOLER TEENS
ACROSS THE FAR EASTERN CWA. THIS NEEDS TO BE WATCHED THOUGH AS
GUIDANCE SHOWING EVEN THE FAR EAST WARMING INTO THE 20S BY FRIDAY.
.LONG TERM...FRIDAY NIGHT THROUGH TUESDAY
TEMPERATURES ARE EXPECTED TO BE THE MAIN CHALLENGE IN THE EXTENDED
FORECAST. MEANWHILE...THE LONG WAVE PATTERN WILL HOLD ONTO ITS
CURRENT POSITIVE PNA LOOK...BUT SHOULD SHIFT A BIT EAST AND ALSO
GO THROUGH SOME WEAKENING TOWARD THE END OF THE PERIOD AS ENERGY
COMES OFF THE PACIFIC AND BASHES THE WESTERN CONUS RIDGE DOWN.
A CLIPPER IS SILL EXPECTED TO DIVE INTO THE BACKSIDE OF THE
EASTERN CONUS TROF ON FRIDAY NIGHT AND SATURDAY AND THIS SYSTEM
COULD STILL BRING SOME LIGHT SNOW TO THE NORTHEASTERN CWA...BUT
CHANCES FOR MEASURABLE STILL DONT LOOK ALL THAT PROMISING...SO
SLIGHT CHANCE POPS WILL CONTINUE. THE REMAINDER OF THE EXTENDED
SHOULD FEATURE LITTLE OR NO PCPN.
TEMPERATURE-WISE...AS UPPER RIDGE BUILDS EAST WE SHOULD SEE A
GRADUAL WARM UP...BUT FIGURING OUT JUST HOW WARM IS THE BIG
QUESTION. H85 TEMPS RECOVER NICELY...ESPECIALLY EARLY NEXT WEEK AS
DOWN SLOPING FLOW DEVELOPS ACROSS THE WESTERN HIGH PLAINS/EASTERN
SLOPES OF THE ROCKIES. STEPPING BACKWARD A BIT...FOR THIS UPCOMING
WEEKEND IT APPEARS THAT SUNDAY WILL BE THE BETTER MIXING DAY AND
TEMPERATURES COULD PROVE RELATIVELY MILD...ESPECIALLY OVER THE
SOUTHWEST CWA WHERE SNOWFIELD IS THINNING OR NONEXISTENT.
&&
.AVIATION...
VFR CONDITIONS CAN BE EXPECTED THROUGH THE NEXT 24 HOURS.
&&
.ABR WATCHES/WARNINGS/ADVISORIES...
SD...WIND CHILL ADVISORY UNTIL 8 PM CST /7 PM MST/ THIS EVENING FOR
BUFFALO-CAMPBELL-CORSON-DEWEY-FAULK-HAND-HUGHES-HYDE-JONES-
LYMAN-POTTER-STANLEY-SULLY-WALWORTH.
WIND CHILL WARNING UNTIL 2 PM CST THIS AFTERNOON FOR BROWN-CLARK-
CODINGTON-DAY-DEUEL-EDMUNDS-GRANT-HAMLIN-MARSHALL-MCPHERSON-
ROBERTS-SPINK.
WIND CHILL ADVISORY FROM 2 PM THIS AFTERNOON TO 8 PM CST THIS
EVENING FOR BROWN-CLARK-CODINGTON-DAY-DEUEL-EDMUNDS-GRANT-
HAMLIN-MARSHALL-MCPHERSON-ROBERTS-SPINK.
MN...WIND CHILL WARNING UNTIL 2 PM CST THIS AFTERNOON FOR BIG STONE-
TRAVERSE.
WIND CHILL ADVISORY FROM 2 PM THIS AFTERNOON TO 8 PM CST THIS
EVENING FOR BIG STONE-TRAVERSE.
&&
UPDATE...CONNELLY
SHORT TERM...TMT
LONG TERM...TDK
AVIATION...HINTZ
WEATHER.GOV/ABERDEENHazardous weather outlook, Jan 14, 5:40 AM CST, 8 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE ABERDEEN SD 540 AM CST WED JAN 14 2009 MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-151145- TRAVERSE-BIG STONE-CORSON-CAMPBELL-MCPHERSON-BROWN-MARSHALL- ROBERTS-WALWORTH-EDMUNDS-DAY-DEWEY-POTTER-FAULK-SPINK-CLARK- CODINGTON-GRANT-HAMLIN-DEUEL-STANLEY-SULLY-HUGHES-HYDE-HAND-JONES- LYMAN-BUFFALO- 540 AM CST WED JAN 14 2009 /440 AM MST WED JAN 14 2009/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL MINNESOTA...CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND NORTHEAST SOUTH DAKOTA. .DAY ONE...TODAY AND TONIGHT BITTERLY COLD WIND CHILLS RANGING FROM 25 TO 45 BELOW ZERO WILL OCCUR ACROSS THE REGION TODAY...WITH THE COLDEST READINGS DURING THE MORNING HOURS. WIND CHILL ADVISORIES AND WARNINGS ARE IN EFFECT FOR TODAY. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT. TMT
The office that day
Everything else NWS Aberdeen, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 13, 7:47 PM CST | Wind Chill Advisory | ABR | Big Stone, Traverse | 24 hr |
| Jan 14, 5:30 AM CST | Wind Chill Warning | ABR | Big Stone, Traverse | 9 hr |
Nearby
Wind Chill Warnings in South Dakota, 2009Wind Chill Warnings in Minnesota, 2009Every wind chill warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.